Arizona, 2017Heavy Snow in Arizona, March 22 to 23, 2017
March 22 to 23, 2017 · NWS FGZ · 1 event in 1 county or zone
A cold front moving across northern Arizona produced an are of strong convection over the Western Mogollon Rim. A band of heavy snow developed across central Flagstaff and westward to Parks with lighter amounts to the east and west.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving across northern Arizona produced an are of strong convection over the Western Mogollon Rim. A band of heavy snow developed across central Flagstaff and westward to Parks with lighter amounts to the east and west.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Mar 22, 2:09 PM MST, 5 hours 51 minutes earlier.
Area forecast discussion, Mar 22, 2:09 PM MST, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
209 PM MST Wed Mar 22 2017
.SYNOPSIS...Showers and thunderstorms will spread from west to
east through Thursday morning along a cold front, with rain
changing to snow at the higher elevations by early Thursday
morning. Showers and a few thunderstorms will continue Thursday
afternoon. Dry conditions are forecast Friday with another low
pressure system possibly affecting the region Saturday.
&&
.DISCUSSION...
.SHORT TERM...through Friday afternoon.
Visible satellite shows extensive banded high cloudiness over
northern Arizona this afternoon, with convective clouds having
developed over northwestern Arizona and southwestern Utah. Radar
shows the strongest reflectivity associated with these convective
cells is to the north of St.George UT, with linear convective
cloud features over far northwestern Coconino County currently
producing a few lightning strikes as well as some light to
moderate rain.
High resolution models are fairly consistent in bringing showers
and thunderstorms eastward with time into this evening ahead of
the cold front approaching northern Arizona. The Hi-Res ARW/NMM have
perhaps a bit more coverage than does the HRRR, and we leaned
toward those for this forecast. 0-6km wind shear will remain quite
strong through tonight ahead of and along the cold front, with
values in the 50-70 kt range. Instability may be a bit of a
limiting factor as most unstable CAPE will be on the order of a
couple hundred J/kg. That being said, given the shear some storms
may be able to become strong through this evening producing hail
and/or strong wind gusts. Strong storms, should they occur, would
be most likely along and west of I-17/US 89.
The cold front is forecast to enter western Coconino/Yavapai
counties late tonight, moving across northern Arizona through the
early morning hours. As it does so, rain is expected to change to
snow above approximately 6000-6500 feet. 1-3" of snow are expected
between 6500-7500 feet on Thursday morning, with greater amounts
possible above 7500 feet. There may be a lull in shower activity
for much of Thursday morning after 8-9 am or so. Rain and snow
showers are forecast to redevelop on Thursday afternoon as cold
temperatures aloft will be in place as the trough axis passes. 700
mb temperatures are forecast to range from -5 to -8C. Expect this
shower activity to decrease through Thursday evening.
After temperatures several degrees below average on Thursday,
expect temperatures to return to slightly above average on Friday
as a short-wave ridge translates across northern Arizona, with no
precipitation forecast.
&&
.LONG TERM...Friday night through Wednesday.
A shortwave ridge centered over Arizona Friday afternoon will
quickly shift east Friday night. The progressive pattern then
continues with another shortwave trough forecast to move across the
state on Saturday. This trough will bring additional chances for
showers to the area, particularly favoring far northern AZ near the
UT border. This will also help keep temperatures closer to normal
over the weekend.
Our forecast confidence begins to decrease by Monday of next week as
models in the extended range show widely varying solutions of
another potential low pressure system impacting the southwest. The
overall pattern favors cooler and showery weather with a general
long wave trough across the west, but the details are yet to be
determined.
&&
.AVIATION...For the 00Z Package...Scattered SHRA/TSRA will
increase in coverage and spread east through the evening and
overnight hours reaching the New Mexico border by around 15Z Thurs.
Expect MVFR to IFR conditions during this period of showers/storms.
A few storms could produce hail and strong winds. Snow levels will
lower behind the front to 6000-6500 ft MSL with snow affecting the
KFLG and KGCN terminals aft 06Z.
Surface winds SW 10-20 kts gusting to 30 kts...shifting to W on
Thursday. Aviation discussion not updated for TAF amendments.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...AT
AVIATION...MCT
For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Mar 22, 2:50 PM MST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
250 PM MST Wed Mar 22 2017
AZZ004>018-037>040-230700-
Kaibab Plateau-Marble and Glen Canyons-
Grand Canyon Country-Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-Chuska
Mountains and Defiance Plateau-Little Colorado River Valley in
Coconino County-Little Colorado River Valley in Navajo County-Little
Colorado River Valley in Apache County-Western Mogollon Rim-Eastern
Mogollon Rim-White Mountains-Northern Gila County-Yavapai County
Valleys and Basins-Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
250 PM MST Wed Mar 22 2017
This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.
.DAY ONE...This afternoon and Tonight
Showers and a few thunderstorms will develop over Coconino and
Yavapai counties by mid to late afternoon and spread eastward
overnight. Some thunderstorms could produce wind gusts over 45 mph
and small hail. Snow levels will fall to around 6500 feet after
midnight with 1-3" of accumulation possible between 6500 and 7500
feet by Thursday morning. Greater snowfall accumulations may occur
above 7500 feet.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
For Thursday, a weather system will move slowly across Arizona.
Showers and a few thunderstorms will continue, mainly during the
afternoon hours. Snow levels will be 6000 to 7000 feet with some
light additional accumulation possible. Another weather
disturbance could bring additional showers on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather according to
standard operating procedures.
Heavy Snow, Western Mogollon Rim
- When
- March 22, 8:00 PM MST to March 23, 8:00 PM MST
- Where
- Western Mogollon Rim forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
A band of heavy snow developed across and west of the Flagstaff area with heavy snow. Here are the snow totals in inches (Measured between 7 AM and 11 AM):| |2 E Parks 14.0 |Bellemont 12.0 |Fort Valley 12.0 |3 NNW Flagstaff 11.0 |Parks 9.0 |Downtown Flagstaff 8.5 |Flagstaff Airport 7.7.
Just east of Flagstaff, only 5 inches fell at the Flagstaff Mall and in Cosnino. Doney Park had 3 inches of new snow. Only 3 inches in Williams west of Flagstaff.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Connecticut, March 22, 20171 death · 1 injured · $8,000 · 2 events
- Strong Wind in New York, March 22, 2017$320,000 · 7 events
- Strong Wind in New Jersey, March 22, 20171 injured · $120,000 · 3 events
- High Wind and Strong Wind in Massachusetts, March 22, 2017$80,000 · 50 kt wind · 13 events
- Strong Wind in Connecticut, March 22, 2017$30,000 · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 22, 201751 kt wind · 4 events
- Winter Storm and Winter Weather in Colorado, March 22 to 24, 20173 events
- Hail in California, March 22, 20171 in hail · 2 events
- Hail in Florida, March 22, 20170.75 in hail · 2 events
- Flooding in Wyoming, March 22 to 26, 20172 events
- Wildfire in Florida, March 22, 20171 event
- Winter Weather in Utah, March 22 to 24, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689040.